Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2003, 3:03 PM CDT for Osceola County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2003, 3:03 PM CDT (20:03 UTC)
- Expired
- Jun 21, 2003, 3:35 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 212003 SVRFSD IAC143-212035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 302 PM CDT SAT JUN 21 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCEOLA COUNTY IN NORTHWEST IOWA * UNTIL 335 PM CDT * AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF SIBLEY TO 8 MILES NORTHWEST OF SANBORN...MOVING NORTH AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SIBLEY AROUND 310 PM CDT RURAL OSCEOLA COUNTY THROUGH 320 PM CDT LAT...LON 4326 9587 4326 9557 4350 9558 4350 9586 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:30 AM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 21, 10:30 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT SAT JUN 21 2003 GOING FORECAST...INCLUDING GRIDS...IN GOOD SHAPE. WELL DEFINED SHORT WAVE ROTATING NORTHEAST OUT OF NEBRASKA THIS MORNING WILL PRODUCE SCATTERED SHOWERS AND A FEW TSTRMS ACROSS CWA THROUGH MID AFTERNOON. THIS DEPICTED QUITE WELL ON LATEST MESOETA RUN. SHORTWAVE PASSING THRU AT DIURNALLY A POOR TIME FOR CONVECTION SO SEVERE THREAT MINIMAL. ABUNDANT MID CLDS MAY TEMPER AFTERNOON HEATING...BUT STILL EXPECT TO REACH FORECASTED HIGHS LATER IN DAY AS SHORTWAVE PASSES AND SKIES BEGIN TO CLEAR. AIRMASS BECOMES QUITE UNSTABLE BY LATE AFTERNOON WEST OF THE JAMES RIVER...AND THIS ALSO PRIME AREA FOR POOLING OF LOW LEVEL MOISTURE IN ADVANCE OF APPROACHING FRONT. DEW PTS ALREADY IN MID 60S ACROSS WESTERN PORTION OF CWA. THIS SHOULD BE THE FOCUS AREA FOR EARLY EVENING THUNDERSTORM DEVELOPMENT AS NEXT UPPER LEVEL DISTURBANCES APPROACHES. SOME STORMS MAY BE SEVERE OVER WESTERN PART OF CWA THIS EVENING WITH HIGH CAPE AND INSTABILITY. GOING HWO COVERS THIS WELL AND WILL CONTINUE THEME IN LATE MORNING UPDATE. ONCE GENERATED...STORMS SHOULD CROSS CWA OVERNIGHT...WITH RISK OF SEVERE WX SPREADING EAST. SEVERE WX THREAT AGAIN SUNDAY WITH ANOTHER SHORTWAVE...FRONTAL BOUNDARY...AND UNSTABLE AIRMASS IN THE AREA. .FSD...NONE HARMON
Hazardous weather outlook, Jun 21, 11:01 AM CDT, 4 hours 2 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CROSS THE AREA THROUGH MID TO LATE AFTERNOON. ONLY BRIEF PERIODS OF LIGHT TO MODERATE RAIN WILL OCCUR WITH THIS ACTIVITY AND SEVERE WEATHER IS NOT EXPECTED THROUGH 5 PM. THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS EVENING...ALONG AND WEST OF THE JAMES RIVER VALLEY...INCLUDING THE HURON...MITCHELL AND CHAMBERLAIN AREAS. LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE STRONGER STORMS. THIS ACTIVITY WILL SPREAD EAST OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT. THE THREAT OF SEVERE WEATHER SHOULD DIMINISH OVERNIGHT AS THE STORMS MOVE EAST...HOWEVER LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA INTO SUNDAY MORNING. AFTER THIS ACTIVITY DECREASES... AND AS TEMPERATURES CLIMB THROUGH THE DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE SUNDAY AFTERNOON. EXACT TIMING AND LOCATION OF REDEVELOPMENT IS DIFFICULT TO PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF THUNDERSTORMS EARLIER IN THE DAY. HOWEVER AT THIS TIME THERE APPEARS TO BE A MODERATE RISK OF WIDESPREAD SEVERE WEATHER SUNDAY AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...INTO PARTS OF SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. TORNADOES AND LARGE HAIL WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE WEATHER THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN DURING THE OVERNIGHT HOURS. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO MONDAY AND MONDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES RESULTING FROM THE WEEKEND THUNDERSTORM ACTIVITY ARE EXPECTED TO PERSIST OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF THE JAMES RIVER THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HARMON
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.